New Jersey, 2009Flooding in New Jersey, May 7, 2009
May 7, 2009 · NWS OKX · 2 events in 1 county or zone
Heavy rain developed along a stationary front draped across the local area. This caused the Ho-Ho-Kus Brook at Ho-Ho-Kus and the Mahwah River at Suffern to slightly exceed their respective flood stages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain developed along a stationary front draped across the local area. This caused the Ho-Ho-Kus Brook at Ho-Ho-Kus and the Mahwah River at Suffern to slightly exceed their respective flood stages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 7, 3:08 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, May 7, 3:08 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
408 AM EDT THU MAY 7 2009
.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE ACROSS THE TRI-STATE AREA THROUGH
SATURDAY AS A SERIES OF LOW PRESSURE SYSTEMS MOVE ACROSS THE
REGION. HIGH PRESSURE BEGINS TO BUILD BACK INTO THE AREA LATER
SUNDAY AND REMAINS INTO THE START OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WAVE OF LOW PRESSURE OVER CENTRAL PENNSYLVANIA WAS TRACKING TO THE
NORTHEAST AND WILL PASS WEST AND NORTH OF THE AREA. WARM FRONTAL
BOUNDARY SOUTH OF LONG ISLAND WILL MOVE THROUGH THE AREA EARLY
THIS MORNING...13Z TO 14Z. COLD FRONTAL BOUNDARY WILL NOT MOVE
THROUGH UNTIL EARLY THIS EVENING. SYSTEM HANDLED BEST BY NAM. WITH
BOTH SURFACE BASED AND ELEVATED INSTABILITY AND AVAILABLE CAPE
SCATTERED THUNDERSTORMS WILL BE LIKELY INTO THIS EVENING. HEAVY
RAINFALL OF UP TO AN INCH POSSIBLE WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS. ALSO LOW LEVEL JET WILL ENHANCE LIFT...ESPECIALLY
VERY EARLY THIS MORNING AS JET TRANSLATES EAST OF THE AREA AFTER
12Z. GUIDANCE TEMPERATURES CLOSE...WITH THE NAM NUMBERS SLIGHTLY
COOLER AND LEANED TOWARD THOSE..AS ONGOING RAIN AND CLOUD COVER
WILL KEEP DIURNAL TEMPERATURES FROM WIDE RANGE DESPITE WARM
FRONTAL PASSAGE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
COLD FRONTAL PASSAGE LIKELY 00Z TO 04Z WITH SHOWERS AND
THUNDERSTORMS ENDING. WINDS BECOME LIGHT...SO EXPECT FOG TO
DEVELOP LATE TONIGHT INTO FRIDAY MORNING.
NEXT SHORTWAVE SWINGS INTO THE AREA...FROM CENTRAL CANADA...FRIDAY
INTO FRIDAY NIGHT. WILL BE SLOW MOVING AND BEST SUPPORT TO THE
NORTH...SO WILL HAVE A PROLONGED PERIOD OF POPS FROM FRIDAY
MORNING INTO FRIDAY NIGHT...WITH THE BEST CHANCES ACROSS THE LOWER
HUDSON VALLEY AS TROUGH REMAINS TO THE NORTH...THEN DIGS INTO THE
AREA SATURDAY INTO SATURDAY NIGHT.
USED NAM NUMBERS THROUGH THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A BROAD UPPER TROUGH WITH QUASI-ZONAL FLOW OVER THE EAST SHOULD
GUARANTEE AT LEAST CHANCE POP SAT NIGHT AS LOW PRESSURE PASSES TO
THE NORTH AND DRAGS A WEAK FRONT ACROSS...FOLLOWED BY SLIGHT CHANCE
DURING THE DAY ON SUNDAY WITH THE UPPER TROUGH STILL LAGGING BEHIND.
TIGHT PRESSURE GRADIENT AFTER FROPA AND GOOD MIXING UP TO H8 WITH
30-KT MAX BOUNDARY LAYER WINDS MAY MAKE FOR A BREEZY DAY ON SUNDAY
AS WELL.
SFC HIGH PRESSURE WILL BE SLOW TO BUILD OVER THE AREA EARLY NEXT
WEEK...SO WITH ANOTHER UPPER TROUGH APPROACHING WILL NEED A SLIGHT
CHANCE POP AGAIN FOR MON INTO MON EVENING. SCENARIO COULD REPEAT
ITSELF ON TUE...BUT WITH WEAKER UPPER SUPPORT PER 12Z GFS WILL
MAINTAIN A DRY FORECAST.
WITH MORE IN THE WAY OF CLOUDS THAN SUN...TEMPS FROM SAT NIGHT
THROUGH MON LOOK TO BE SLIGHTLY BELOW NORMAL.
THE UPPER TROUGH SHOULD FINALLY MOVE SLOWLY TO THE EAST TUE NIGHT
INTO WED...SO WITH SLOWLY RISING HEIGHTS ALOFT...MORE IN THE WAY OF
SUNSHINE AND H8 TEMPS NEARING +4C...TEMPS SHOULD FINALLY MODERATE TO
NEAR NORMAL ON TUE...THEN GO SLIGHTLY COOLER ON WED WITH ONSHORE
FLOW DEVELOPING AS THE SURFACE HIGH SHIFTS EAST OF THE AREA.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
IFR AND LOWER CIGS/VSBYS IN FOG AHEAD OF THE NEXT WAVE OF
THUNDERSTORMS THAT IS MOVING UP THE I-95 CORRIDOR. WITH THIS NEXT
WAVE...THE TERMINALS CAN EXPECT HEAVY RAIN AND THUNDERSTORMS BETWEEN
ABOUT 10-14Z.
BY LATE MORNING...CIGS WILL IMPROVE TO LOW-END MVFR...THEN
GRADUALLY TO VFR IN A BKN MID-DECK BY AFTERNOON. NOT CONFIDENT ON
ANY AFTERNOON CONVECTION...SO WILL REMOVE TEMPO CB GROUP FROM 06Z
TAF PACKAGE. KGON CIGS WILL REMAIN SUB-VFR THROUGHOUT THE DAY.
WITH 50+KT LLJ...HAVE KEPT THE LLWS MENTION IN THE TAFS THROUGH
EARLY MORNING.
SE WINDS WILL GRADUALLY TURN S...THEN SW BY LATE MORNING WITH
PASSAGE OF WARM FRONT...THEN TO W WITH PASSAGE OF WEAK COLD FRONT.
WINDS WILL BE INCREASING TO 15-20 KT BY MIDDAY BEFORE DIMINISHING
TO 5 KT OR LESS TONIGHT.
WITH MOIST ATMOSPHERE...LIGHT WINDS AND CLEARING SKIES...NAM
BUFKIT GUIDANCE AND LAV GUIDANCE SHOWING POSSIBLE LIFR-VLIFR
CIGS/VSBYS IN STRATUS/FOG DEVELOPING TONIGHT. CONFIDENCE IS NOT
HIGH IN INCLUDING IN TAFS AT THIS TIME...BUT WILL MENTION MVFR
VSBYS ACROSS KNYC TERMINALS AND IFR VSBYS AT COASTAL AND OUTLYING
TERMINALS STARTING AROUND 02Z. FOR CIGS...WILL ONLY CARRY
SCT001-002 FOR NOW...BUT THAT COULD EASILY GO BKN.
KGON IS EXPECTED TO REMAIN SUB-VFR TONIGHT AND WILL MOST LIKELY GO
IFR AND LOWER IN FOG/STRATUS.
OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
TONIGHT...IFR IN FOG/STRATUS POSSIBLE.
FRI-SAT...SUB-VFR IN SCT SHOWERS/TSTMS.
SUN...VFR
MON...SUB-VFR POSSIBLE IN SCT SHOWERS.
&&
.MARINE...
SEAS ON THE OCEAN LOOK TO REMAIN AT 4-6 FT THROUGH SAT. WIND GUSTS
ON THE OCEAN WATERS WILL RANGE FROM 25-30 KT LATER TODAY THROUGH
THIS EVENING IN A SURGE OF WEAK CAA BEHIND THE PASSAGE OF AS COLD
FRONT EARLY THIS AFTERNOON. FOR THAT REASON...WILL KEEP REGULAR
SMALL CRAFT ADVISORY INSTEAD OF SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS.
HAVE ALSO GONE AHEAD AND PLACED EASTERN LONG ISLAND SOUND IN A SMALL
CRAFT ADVISORY FOR TODAY AS WIND GUSTS WILL INCREASE TO AROUND 25
KT.
SEVERAL WAVES OF LOW PRES WILL CONTINUE TO IMPACT THE WATERS THROUGH
SAT...KEEPING SEAS ON THE OCEAN AT OR ABOVE 5 FT THROUGH SAT. SEAS
FINALLY SUBSIDE TO 3-4 FT ON THE OCEAN BY SAT EVENING. A STRONG COLD
FRONT WILL THEN MOVE ACROSS THE WATERS SAT NIGHT...AND THE TIGHT
PRES GRADIENT AND SURGE OF CAA WILL ALLOW FOR 25-30 KT WINDS ON ALL
WATERS AND 5-7 FT SEAS ON THE OCEAN ONCE AGAIN ON SUN/SUN EVENING.
HIGH PRES RETURNS FOR THE START OF THE NEW WORK WEEK...AND TRANQUIL
CONDITIONS ARE EXPECTED INTO THE MIDDLE OF THE UPCOMING WEEK.
&&
.HYDROLOGY...
ONE QUARTER TO 1/2 INCH LIKELY TODAY...MAINLY THIS
MORNING...ACROSS THE AREA. ISOLATED AMOUNTS UP TO ONE INCH IN
HEAVIER SHOWERS AND THUNDERSTORMS. NO WIDESPREAD HYDROLOGIC
PROBLEMS ARE ANTICIPATED. FRIDAY AFTERNOON AND EVENING ANOTHER 1/2
INCH IS LIKELY WITH NO HYDROLOGIC PROBLEMS EXPECTED. AN ADDITIONAL
QUARTER INCH POSSIBLE SATURDAY AND SATURDAY EVENING. MAINLY DRY SUNDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ350-353-355.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ330.
&&
SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...BG
AVIATION...MPS
MARINE...BG/MPS
HYDROLOGY...METHazardous weather outlook, May 7, 2:38 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
338 AM EDT THU MAY 7 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-081000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
338 AM EDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-081000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
338 AM EDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Local storm report, May 7, 2:44 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
344 AM EDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM LIGHTNING 2 SW SUFFERN 41.09N 74.17W
05/07/2009 BERGEN NJ AMATEUR RADIO
LIGHTNING STRIKE CAUSED SMALL HOUSE FIRE IN MAHWAH NJ
&&Local storm report, May 7, 2:46 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM LIGHTNING 2 SW SUFFERN 41.09N 74.17W
05/07/2009 BERGEN NJ TRAINED SPOTTER
LIGHTNING STRIKE CAUSED SMALL HOUSE FIRE IN MAHWAH NJ
&&Local storm report, May 7, 4:17 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
517 AM EDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM FLOOD RUTHERFORD 40.82N 74.11W
05/07/2009 BERGEN NJ TRAINED SPOTTER
ROUTE 17 CLOSED DUE TO MINOR FLOODING.
&&Flood, Bergen
- When
- May 7, 4:30 AM EST to 5:30 AM EST
- Where
- Bergen County, 0.42 mi ESE of Ridgewood to 0.49 mi ESE of Ridgewood
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.998, -74.112
The HoHoKus Brook at HoHoKus exceeded its flood stage of 3.0 ft. at 4:30am, crested to 3.06 ft. at 5:00 am, and fell below flood stage at 5:30am.
Flood, Bergen
- When
- May 7, 7:30 AM EST to 9:15 AM EST
- Where
- Bergen County, 3.32 mi NNE of Mahwah to 3.39 mi NNE of Mahwah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.141, -74.118
The Mahwah River at Suffern exceeded its flood stage of 4.0 ft. at 7:30am, crested at 4.11 ft. at 8am, and fell below flood stage at 9:15am.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, May 7, 20091 death · $7.4 million · 5 events
- Flood in Alaska, May 7 to 9, 2009$1.9 million · 1 event
- Hail and Damaging Winds in Illinois, May 7 to 8, 2009$178,000 · 2 in hail · 11 events
- Hail and Damaging Winds in Illinois, May 7, 2009$50,000 · 1.75 in hail · 16 events
- Flash Flood in Alabama, May 7 to 8, 2009$75,000 · 1 event
- Flood in Alaska, May 7 to 8, 2009$60,000 · 1 event
- Strong Wind in Mississippi, May 7, 2009$60,000 · 1 event
- Damaging Wind in Idaho, May 7, 2009$60,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 7 to 8, 2009$23,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 7, 2009$40,000 · 0.75 in hail · 2 events
- Flood in Kentucky, May 7 to 25, 2009$20,000 · 1 event
- Damaging Winds in Virginia, May 7, 2009$14,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164730, 164729.